Metoprolol action

When I was diagnosed with atrial flutter in February of 2016, my GP prescribed Metoprolol 25 mg with the words that it did three things: address the heart rate, the heart rhythm, and the blood pressure. At the time, I was also taking for blood pressure 25 mg Hydrochlorothiazide and Ramipril 5 mg, but he told me to drop the Hydrochlorothiazide as it wasn't agreeing with my body. Rivaroxaban 20 mg as anticoagulant was added.

There was no discussion with my GP of rate control or rhythm control, and at that time, I did not know the difference, so I thought I was on both with Metoprolol. Subsequently, I have failed to find literature promoting Metoprolol for rhythm control.

Has anyone had the experience of using Metoprolol as rhythm control by going back into sinus rhythm?

8 Replies

oldestnewest
  • I am definitely no expert, but I have taken bisoprolol and now metroprolol for the last ten years, and it has always been my understanding that they will reduce the heart rate of an AF attack. And because of the slower rate whilst taking them they will help to prevent further attacks.

    I have to add that neither of these prevented attacks for me, and that I now use metroprolol as a pill in the pocket and seem to go back in to rhythm on most occasions. But I do wonder if this is a placebo affect.

    Good luck

  • So, you are not sure whether the Metoprolol is putting you back into rhythm, but it is working for you as a rate control which is according to the literature I've read.

  • I have been on metoprolol for 7 years now since diagnosed with PAF. I have also had 2 ablations. My understanding is that it is for rate control and bp and also helps lower heart rate when an AF episode occurs. In my experience it does not return me to NSR when in AF - that seems to happen randomly, although I have had a couple of cardioversions. I still take 25 mg 3 times daily and it seems to keep me in a good steady rhythm, although I put the lack of any ,AF for the past 7 months down to my ablations eventually bearing fruit, I am not convinced at all that metoprolol prevents AF occurring.

    I am seeing my EP in May and it will be interesting to see if he has any views on reducing or stopping it.

  • It will be interesting to hear what your EP will have to say about it.

  • I have been on Metropol for about 10 years and gained a lot of weight. I take 25mg 2xday. Does anyone else gain weight while on this drug. It doesn't put me back in rythmn but calms it down a little and then goes into NSR but I have had 2 abalations....this is quite a journey for all of us. Good luck and take control of your own body. I am known as "a difficult" patient because I ask many questions and doubt some of the things they say and have them explain which makes some drs a little upset😀

  • Good for you for being a "difficult" patient in the area of AF since there are so many unknowns. I wish I had questioned my GP and not have trusted him so much because I deteriorated so quickly into persistent AF which in Canada is a disaster due to the "waiting time" and many "hurdles" just to get to see an EP by which time I am very fearful I will be in long-standing persistent. FRUSTRATED with the system, big time.

    Furthermore, there are no private AF clinics in western Canada since privatisation is forbidden by government. There is currently a case in court against the government and for privatisation in a medical area in B.C. Canada. I will have to go to the US for any action and that brings with it a new set of problems.

    I did read that Metoprolol caused weight gain. For someone like me who also has high blood pressure, weight gain would increase high blood pressure which in turn could further aggravate the AF. So, I don't see the advantages of having been prescribed Metoprolol, and again, wish I had been a difficult patient.

    Thank you for letting me know that Metoprolol did not put you back into sinus rhythm.

  • Doctor's shouldn't be annoyed by their patient's asking questions or even questioning how the afib is being controlled. (or not). We all should be informed consumers regarding our health.

    Judy

  • Yes, weight gain and higher fasting blood sugars. My doc stopped the metoloprolol in December and I have lost 17 pounds and my fasting blood sugar went from 105 to 86. I am now on diltiazem which is a calcium channel blocker, I feel so much better though my heart rate is now in the upper 70's - low80's most of the time. On the metoloprolol my heart rate was the upper 50's - low 60's. Neither keeps me out of afib. I am in persistent afib, none of the rhythm control drugs work for me. I've had 2 failed ablations. I may have a surgical ablation but I am investigating that with a second opinion with another EP in May.

You may also like...